Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Wichita, KS

October 27, 202423 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 27, 2024, 2:38 PM CDT for 23 counties in Kansas. It took effect at Oct 28, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2024, 2:38 PM CDT (19:38 UTC)
In effect from
Oct 28, 2024, 12:00 PM CDT
Expired
Oct 28, 2024, 7:52 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
All 23 counties

Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS83 KICT 271938
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
238 PM CDT Sun Oct 27 2024

KSZ032-033-047>053-067>069-082-083-091>094-098-281045-
/O.NEW.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Elk-Chautauqua-
238 PM CDT Sun Oct 27 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083, 091,
092, 093, 094, AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 8 PM CDT Monday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 40 to 45 mph.

* Relative Humidity...23 to 33 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
5 follow-up statements
615 
WWUS83 KICT 280019
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
719 PM CDT Sun Oct 27 2024

KSZ070-281100-
/O.EXA.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Greenwood-
719 PM CDT Sun Oct 27 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 070...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 8 PM CDT Monday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 32 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>053-067>069-082-083-091>094-098-281100-
/O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Elk-Chautauqua-
719 PM CDT Sun Oct 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082,
083, 091, 092, 093, 094, AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
607 
WWUS83 KICT 280817
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
317 AM CDT Mon Oct 28 2024

KSZ071-095-099-282330-
/O.EXA.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Woodson-Wilson-Montgomery-
317 AM CDT Mon Oct 28 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 8 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 31 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047>053-067>070-082-083-091>094-098-282330-
/O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
317 AM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR LOCATIONS ALONG
AND WEST OF THE FLINT HILLS...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
344 
WWUS83 KICT 280906
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
406 AM CDT Mon Oct 28 2024

KSZ032-033-047>053-067>071-082-083-091>095-098-099-290015-
/O.CON.KICT.FW.W.0008.241028T1700Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
406 AM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL,
SOUTH-CENTRAL AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
193 
WWUS83 KICT 281959
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
259 PM CDT Mon Oct 28 2024

KSZ032-033-047>053-067>071-082-083-091>095-098-099-290100-
/O.CON.KICT.FW.W.0008.000000T0000Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
259 PM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTH CENTRAL AND PARTS OF
CENTRAL AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
874 
WWUS83 KICT 290052
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
752 PM CDT Mon Oct 28 2024

KSZ032-033-047>053-067>071-082-083-091>095-098-099-290200-
/O.CAN.KICT.FW.W.0008.000000T0000Z-241029T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
752 PM CDT Mon Oct 28 2024

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Critical fire weather conditions have ended for the night,
although gusty south winds will prevail overnight, supporting
continued elevated grassfire through late tonight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 11:37 AM CDT, 3 hours 1 minute earlier. Its key messages:

  • Strong winds and near-record temperatures expected Monday/Tuesday with critical fire weather conditions possible.
  • Precipitation chances increase Wednesday into Thursday as a cold front pushes through area. Cooler temperatures to follow for the end of work week.
Area forecast discussion, Oct 27, 11:37 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
1137 AM CDT Sun Oct 27 2024

.KEY MESSAGES...

- Strong winds and near-record temperatures expected Monday/Tuesday
with critical fire weather conditions possible.

- Precipitation chances increase Wednesday into Thursday as a
  cold front pushes through area. Cooler temperatures to follow
  for the end of work week.

&&

.DISCUSSION...
Issued at 258 AM CDT Sun Oct 27 2024

Mid-level water vapor imagery early this morning shows a weak,
diffuse perturbation moving across northeastern Kansas, bringing
some mid-level clouds into the region. Zooming outside of Kansas, a
strong stream of upper-level moisture is streaming in over the
western US between a ridge over Baja California and a dynamic upper
low entering the PNW. Temperatures this morning have been able to
fall into the mid to low 40s under mostly clear skies and light
winds. Expect morning lows to bottom out in the high 30s across
central KS and low to mid 40s towards southeastern KS. For the
remainder of the day, expect temperatures to top out in the mid to
upper 70s with southerly winds around 10 mph.

By this evening and Monday, PVA from the western trough and
vorticity rounding the southern ridge will push into the central
Rockies and high Plains, beginning to deepen a surface cyclone
across eastern CO. Pressure gradients will tighten across Kansas in
response, promoting very gusty winds, deep mixing and near-record
warmth for Monday and Tuesday. For Monday afternoon, a 40-50 knot
850mb jet will overspread eastern Kansas, allowing for southerly
gusts up to 45-50 mph during the afternoon with winds sustained
between 20-30 mph. Similar conditions remain in place Monday night
and Tuesday. With gusty and well-mixed BLs overnight Monday and
Tuesday night, expect Min Ts to flirt with warm-low records as
temperatures only fall into the upper 60s. Afternoon highs Monday
will also approach records as temperatures top out in the upper 80s
and low 90s. Temperatures Tuesday should be a bit cooler as richer
moisture advects in from the south and cloud cover builds in during
the afternoon. Critical fire weather conditions will become possible
Monday afternoon due to the gusty winds and dry conditions, see the
Fire Weather discussion below for further details.

The western trough begins to lift into the central Plains early
Wednesday morning, pushing a frontal boundary across Kansas and
increasing PoPs for much of the day Wednesday. The system should
bring decent rainfall across the area with deterministic guidance
pointing at a widespread area of 0.5-1 inch of QPF across central
KS. Cooler and drier air builds in behind the frontal boundary
Thursday and into the weekend with highs in the 60s and lows in the
30s and 40s. Dry weather comes to an end by Saturday as low-level
moisture advection during the day Friday and another deep, long wave
trough approaches from the west, increasing PoPs Saturday afternoon
and into early next week. The latest 6-10 day CPC outlook reinforces
the active pattern by highlighting all of eastern and central Kansas
in 60-70 percent chances for above average precip and 70-80 percent
chances for above-average temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 1128 AM CDT Sun Oct 27 2024

Expect VFR conditions for the next 24 hours. Stratus over
northeast OK is scattering out, so there may be a few strato CU
at CNU. Tonight the mixing should be deep enough to prevent any
low stratus or fog to develop. The low-level jet will increase
to 45 to 50 KTS after 6Z MON. So expect periods of low- level
windshear at the terminals after 9Z through 13 to 14Z as the PBL
mixes out. Expect windy conditions on Monday.

&&

.FIRE WEATHER...
Issued at 258 AM CDT Sun Oct 27 2024

Critical fire weather conditions will become possible Monday
afternoon as winds gust between 40-50 mph, sustained between
20-30 mph and RH values in the 20-30 percent range. RH values
will be slow to recover Monday night into Tuesday morning as BLs
will remain well-mixed.

Tuesday will see the possibility of elevated fire concerns, but
with low-level moisture advection throughout the day, RH values
will likely not reach dangerous criteria (40-60 percent range).
Winds will still be sustained between 20-30 mph with gusts up
to 40-45 mph.

&&

.CLIMATE...
Issued at 306 AM CDT Sun Oct 27 2024

Chanute - Forecast:88  Record: 85 in 1927

Russell - Forecast:87  Record: 89 in 2016

Salina - Forecast:88  Record: 89 in 1922

Wichita - Forecast:89  Record: 83 in 2016

Record warm/high lows for Tuesday

Chanute - Forecast:68  Record: 66 in 1961

Russell - Forecast:63  Record: 56 in 1977

Salina - Forecast:68  Record: 66 in 1946

Wichita - Forecast:67 Record: 64 in 1946

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...NWS TOP/ Griesmer
AVIATION...NWS TOP/ Gargan
FIRE WEATHER...NWS TOP/ Griesmer
CLIMATE...NWS TOP/ Griesmer
Hazardous weather outlook, Oct 27, 3:17 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
317 AM CDT Sun Oct 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
317 AM CDT Sun Oct 27 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South winds with gusts to 40 mph or stronger and unseasonably warm
air on Monday will result in very high grassland fire danger with
the potential for extreme fire danger in the afternoon. The very
windy and warm weather will continue on Tuesday with very high fire
danger likely again. Travel could be challenging for high profile
vehicles especially on east and west running roadways; secure any
loose outdoor objects or decorations.

There is a good chance for thunderstorms on Wednesday with strong
to marginally severe storms possible. Check later outlooks for more
details on the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.